Texas, 2023

Heat in Texas, July 11 to 14, 2023

July 11 to 14, 2023 · NWS OUN · 10 events in 5 counties and zones

Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 11-12th and 14th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 11-12th and 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 11, 11:48 AM CST, 12 minutes earlier.

Area forecast discussion, Jul 11, 11:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1248 PM CDT Tue Jul 11 2023

...New AVIATION...

.UPDATE...
Issued at 638 AM CDT Tue Jul 11 2023

Precipitation will persist this morning, especially across central
and southeast Oklahoma, and have updated morning POPs based on the
current trends. The rain should decrease from northwest to
southeast through the morning, but rain chances will be high in
this corridor for a few hours yet. /26

&&

.SHORT TERM...
(Today and tonight)
Issued at 311 AM CDT Tue Jul 11 2023

Our ongoing severe MCS activity will continue to move across central
into southeast Oklahoma by sunrise with all convection ending toward
noontime.  Severe winds gusts and large hail remain the primary
severe risk as well as flooding under heavy rainfall with the severe
risk decreasing after sunrise as well.  Expecting cloudiness to move
out by this afternoon as ridging across western Texas starts to
build into our south as well as the start of excessive heating.
Still have a Heat Advisory to be in effect this afternoon into the
early evening across southern Oklahoma and western north Texas with
heat indices there approaching 110 degrees.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 311 AM CDT Tue Jul 11 2023

The closed upper high heat dome across Northern Mexico through the
Southwest U.S. continues to build a ridge over the Southern Plains
keeping us mostly dry but becoming more widespread hotter across our
area. Persisting southerly low-level flow will continue to transport
gulf moisture into our area, with lower to mid-70s dewpoints keeping
it muggy.  As a result, triple digit heat indices of 110-115 degrees
will be possible Wednesday across much of southern Oklahoma through
adjacent western north Texas, to up to or near 110 degrees across
the remainder of our Oklahoma area. We could see a more widespread
Heat Advisory on Wednesday afternoon into evening hours across our
area, although the outcome of storms in short-term period could
affect this.  A storm system along a cold front and upper shortwave
trough across the Central Plains to Midwest Regions may bring some
storms late Wednesday evening and overnight across far northcentral
Oklahoma where low POPs are in place.  Although the strongest deep-
layer shear should stay in the Central through Midwest Regions but
near our area, high-end weak to lower-end moderate instability and
shear may be sufficient for thunderstorms to become severe should
any develop in northcentral Oklahoma.  Certainly a fairly strong low-
level jet firing up across our area with veering south/southwest 925-
850 mph winds may be sufficient to keep any severe storm organized.
For now, a marginal risk for severe storms Wednesday evening and
overnight across northcentral Oklahoma, with large hail and damaging
wind gusts as the two potential severe hazards.

Thursday will be much of a repeater of Wednesday.  Pressure heights
continue to rise along with the heat and humidity with another
afternoon into evening with triple digit heat indices.  Storm POPs
will return Thursday night more widespread in area across northern
Oklahoma with another shortwave moving across the Central Plains.
Can't completely rule out some strong thunderstorms although models
are inconsistent this far out in time with the strength of the
formation of the low-level jet for storms to organize as well as the
amount of instability for severe convection.  By Friday into the
weekend, an Omega Blocking pattern way up north over the eastern
Pacific Ocean through Canada starts building southward pushing our
heat dome ridge back to the southwest with northwest flow aloft
returning over our area.  As a result, we'll start seeing a relief
from the excessive heat as temperatures start returning back to
seasonably normal, although we'll also see a return of more
widespread rain/storms returning into the weekend.  We'll be staying
in this northwest flow aloft pattern into early next week as the
blocking system continue to dig further to the Canadian/U.S.
border.

&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Tue Jul 11 2023

The showers and thunderstorms have moved out of the area, and
skies and clearing from northwest to southeast. There is a mid-
level low pressure area in southeast Oklahoma as can be seen in
cloud motion on satellite. There is the potential for showers and
thunderstorms to develop in the vicinity, but these would be
generally southeast of the TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  75  99  78 /  10   0   0  10
Hobart OK        100  74 105  77 /  10   0   0  10
Wichita Falls TX  99  78 105  80 /  30   0   0   0
Gage OK           98  73 102  72 /  10   0   0  10
Ponca City OK     92  74  99  74 /  10  10   0  20
Durant OK         92  76  99  79 /  80   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ033>039-044>048-
     050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...68
LONG TERM....68
AVIATION...26
Hazardous weather outlook, Jul 11, 3:42 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
442 AM CDT Tue Jul 11 2023

OKZ004>048-050>052-TXZ083>090-120945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
442 AM CDT Tue Jul 11 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms will be ongoing this morning across central through
southeast Oklahoma. Hail up to quarter size, damaging wind gusts,
and flooding will remain the severe hazards through sunrise, with
the severe threat decreasing afterwards.

.Excessive Heat...
Dangerous heat will be starting this afternoon into the early
evening across southern Oklahoma and western north Texas with heat
indices approaching 110 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There are chances of thunderstorms Wednesday and Thursday nights
across portions of northern Oklahoma. Some of the storms on
Wednesday night could be severe with large hail and damaging wind
gusts as the severe hazards. Thunderstorm chances continue Friday
into through Sunday night.

.Excessive Heat...
Dangerous triple digit heat indices will be possible during the
afternoon and early evening hours on Wednesday through Friday
across a more widespread part of our area, with the highest heat
indices across southern Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 11, 8:22 AM CST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
922 AM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     Rain             2 SE Edmond             35.63N 97.45W
07/11/2023  M5.06 inch       Oklahoma           OK   Cocorahs

&&

MDU
Local storm report, Jul 11, 8:33 AM CST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
933 AM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             3 WSW Sulphur           34.49N 97.02W
07/11/2023  M5.96 inch       Murray             OK   Cocorahs

&&

MDU
Local storm report, Jul 11, 8:41 AM CST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
941 AM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Flood            Tinker Air Force Base   35.42N 97.39W
07/11/2023                   Oklahoma           OK   Broadcast Media

            Multiple roads in and around Tinker Air
            Force Base closed due to flooding.

&&

MDU
Local storm report, Jul 11, 8:46 AM CST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
946 AM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             1 E Sulphur             34.51N 96.96W
07/11/2023  M5.32 inch       Murray             OK   Cocorahs

&&

MDU
Local storm report, Jul 11, 9:16 AM CST, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1016 AM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     Tstm Wnd Dmg     Dougherty               34.40N 97.05W
07/11/2023                   Murray             OK   Law Enforcement

            Large (12 to 24 inch) limb cleaved off of
            tree. Time estimated by radar.

&&
Local storm report, Jul 11, 9:37 AM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1037 AM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     Tstm Wnd Gst     2 NW Norman             35.24N 97.47W
07/11/2023  M60 MPH          Cleveland          OK   Mesonet

            At Norman Mesonet site. Norman AWOS recorded
            47 kt gust as well.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Archer

When
July 11, 12:00 PM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
July 11, 12:00 PM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wichita

When
July 11, 12:00 PM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Hardeman

When
July 11, 12:00 PM CST to 8:00 PM CST
Where
Hardeman forecast zone
Reported by
AWOS
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Combination of nearby Oklahoma Mesonet and AWOS observations.

Heat, Wilbarger

When
July 11, 12:00 PM CST to 8:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Heat, Archer

When
July 12, 12:00 PM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
July 12, 12:00 PM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Hardeman

When
July 12, 12:00 PM CST to 8:00 PM CST
Where
Hardeman forecast zone
Reported by
AWOS
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Combination of nearby Oklahoma Mesonet and AWOS observations.

Heat, Wilbarger

When
July 12, 12:00 PM CST to 8:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Heat, Wichita

When
July 14, 11:00 AM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110799, 1110800, 1110801, 1110803, 1110804, 1110806, 1110807, 1110808, 1110809, 1111283.